Assemblyman Brian Maher (R,C-Walden) has been promoting his bill (A.7746), which would address the deficiencies in testing for and treating xylazine overdoses. Xylazine, commonly called “tranq,” is an animal tranquilizer not approved by the U.S. Food and Drug Administration for human use. The drug has been incorporated into illicit drugs such as cocaine as a way to cut costs and maximize a user’s high.
“Xylazine in illicit street drugs has been around for decades, and still, our state is no more prepared to fight the drug that is taking lives every day. Every community is affected by the ravages of this drug. Right now, our state is going at it blindly and we can’t effectively help anyone,” said Maher, who is a member of the Assembly Committee on Alcoholism and Drug Abuse. “My bill would have the state take a deeper look into xylazine overdoses and work to provide hospitals the tools to test and treat these overdoses. New York has to get out ahead and better understand the battle we are fighting.”
Xylazine can readily kill a large animal, such as a horse. It is little surprise that when users of other street drugs are unaware of xylazine’s presence overdoses can easily occur. The federal Drug Enforcement Administration division in New York reports that about 15% of tested drugs in the Northeast regional laboratory included xylazine, and 85% of those drugs were also found to be laced with fentanyl. The rise in overdoses in New York can be attributed, in part, to this combination.
Currently, there is no effective way to test for xylazine rapidly or to treat these kinds of overdoses. These overdoses cannot be reversed by naloxone, but since the two drugs are often found laced in drugs together, it is still recommended to administer naloxone to those that overdose.
Maher’s bill would require the commissioner of the Department of Health (DOH) to conduct a one-year study utilizing emergency rooms to quantify xylazine overdoses. Right now, the state has no idea of the extent of the problem. DOH would then produce a report with recommendations on how to better test for and treat xylazine overdoses. At this point, although “tranq” first appeared in the illicit drug market in the 2010s, the state still doesn’t have the tools to address this latest wave of the drug.
In addition to the intoxicating sedative effects of xylazine, it is causing the cells at injection sites to begin immediately dying within hours, causing festering and rotting wounds. The combination of the severe drugging effects and the large wounds all over the skin caused by xylazine gives users a zombie-like appearance, hence it being called the “zombie drug.”
“These drugs are ruining lives and killing people, and New York needs to be proactive in fighting to save these people and our communities,” said Maher.